Weight Gain on Tamoxifen
The Abramson Cancer Center of the University of Pennsylvania
Last Modified: November 4, 2010
Dear OncoLink "Ask The Experts,"
I am taking tamoxifen for five years. Along with the annoying hot flashes I have gained 10lbs, which is the bigger of the problems for me. I've heard conflicting stories as to if this is really related to the tamoxifen. What are your thoughts on this?
Karen Wagner, MS, RD, LDN, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Many, many women do struggle with weight gain during and after breast cancer treatment. As far as tamoxifen goes, in trials, as you've already pointed out, we do get conflicting information. One thing we do know is that Tamoxifen can push women into early menopause and we also know that menopause - whenever it comes - can result in weight gain. The best strategies to counteract weight gain are also helpful to reduce your risk for breast cancer recurrence, so it's a win-win!
- If possible, increase your exercise and especially consider adding weight training. Many breast cancer survivors are eligible for physical therapy after their treatment. Be sure to take advantage of this if you can. An experienced physical therapist can help get you started on a weight lifting program while staying mindful of lymphedema.
- Keep a food journal. This is the number one best way to start any type of weight management program and nearly all reputable programs take advantage of this tool. Not only does writing down what you eat help people to eat a bit less naturally, it also helps people find out where they can make the best impact on their diets. Once you have your food journal, if you can, have it reviewed with a dietitian. If this is not possible, many on-line programs, including LiveStrong, provide tools for analyzing food diaries. With your food journal, you can see how you do with meeting the dietary recommendations for cancer survivors outlined by the American Institute for Cancer Research (aicr.org) which are:
- Fill up your plate with more plant foods. Vegetables, fruits, whole grains and beans should cover at least 2/3 of your plate and animal foods 1/3 or less. Choose fish and poultry more often and red meat only occasionally. Avoid processed meat.
- Include a variety of colorful produce every day. The more colors, the more protective nutrients. Try dark leafy greens, blueberries, strawberries, cantaloupes, and green, yellow and red peppers for example.
Helen L. Coons, PhD, ABPP, Clinical Health Psychologist, responds:
Hot flashes can increase from your tamoxifen and from going through menopause. You may want to talk to your gyn about where you are horomonally. In any case, hot flashes - while not life threatening - sure can be annoying. If they are affecting your sleep, mood or body image, it is important to sort out how to reduce the frequency and severity. Aerobic exercise, reducing and preventing stress, changing your nutrition, and sometimes medication such as Effexor (in a very low dose) can reduce your symptoms and make you more comfortable.
This question and answer was part of the OncoLink Brown Bag Chat Series, Life After Breast Cancer Webchat. View the entire transcript here.
June 15, 2011
May 26, 2016